Alert archive / Texas / Wind Advisories in 2008

Wind Advisory 26, NWS Lubbock, TX

December 23, 200816 counties in Texas

NWS Lubbock, TX issued this wind advisory at Dec 23, 2008, 4:54 AM CST for 16 counties in Texas. It took effect at Dec 23, 2008, 12:00 PM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2008, 4:54 AM CST (10:54 UTC)
In effect from
Dec 23, 2008, 12:00 PM CST
Expired
Dec 23, 2008, 5:00 PM CST
In force
5 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Crosby County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 31 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KLUB 231054
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
454 AM CST TUE DEC 23 2008

TXZ021>024-027>030-033>036-039>042-232300-
/O.NEW.KLUB.WI.Y.0026.081223T1800Z-081223T2300Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MULESHOE...LITTLEFIELD...OLTON...
PLAINVIEW...FLOYDADA...LOCKNEY...MORTON...LEVELLAND...LUBBOCK...
SLATON...WOLFFORTH...CROSBYTON...RALLS...PLAINS...DENVER CITY...
BROWNFIELD...TAHOKA...ODONNELL...POST
454 AM CST TUE DEC 23 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS
AFTERNOON. 

SOUTHWESTERLY WINDS WILL INCREASE TO SUSTAINED SPEEDS IN THE 25 TO
35 MPH RANGE THIS AFTERNOON. A FEW WIND GUSTS UP TO 55 MPH ARE 
POSSIBLE OVER THE SOUTHWESTERN PORTIONS OF THE SOUTH PLAINS.
PATCHY BLOWING DUST WILL ADDITIONALLY REDUCE VISIBILITY AT A
NUMBER OF LOCATIONS ACROSS THE SOUTHERN AND CENTRAL SOUTH PLAINS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 MPH OR GREATER ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS74 KLUB 232305
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
505 PM CST TUE DEC 23 2008

TXZ021>024-027>030-033>036-039>042-240015-
/O.EXP.KLUB.WI.Y.0026.000000T0000Z-081223T2300Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-COCHRAN-
HOCKLEY-LUBBOCK-CROSBY-YOAKUM-TERRY-LYNN-GARZA-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MULESHOE...LITTLEFIELD...OLTON...
PLAINVIEW...FLOYDADA...LOCKNEY...MORTON...LEVELLAND...LUBBOCK...
SLATON...WOLFFORTH...CROSBYTON...RALLS...PLAINS...DENVER CITY...
BROWNFIELD...TAHOKA...ODONNELL...POST
505 PM CST TUE DEC 23 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS ACROSS THE REGION HAVE DIMINISHED AND WIND ADVISORY HAS BEEN
ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Dec 23, 4:36 AM CST, 18 minutes earlier.

Area forecast discussion, Dec 23, 4:36 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
436 AM CST TUE DEC 23 2008

.SHORT TERM...
POTENTIALLY STRONG WINDS AND LIMITED PROSPECTS FOR LIGHT SHOWERS
REMAIN THE FOCUS TODAY. A WIND ADVISORY IS BEING ISSUED.

MID LEVEL ECHOES DEVELOPED DURING THE LAST 1-2 HOURS IN PROXIMITY TO
THE NORTHERN ZONES. PROFILES/OBS SUGGEST THAT SUB-CLOUD LAYERS ARE
DRY...SO THE LIKELIHOOD OF FLURRIES FROM THIS ACTIVITY IS LOW AND
WILL NOT BE INCLUDED.

MODELS PROG THE EJECTION OF THE CURRENT SOUTHWESTERN U.S. SHORTWAVE
TROUGH TOWARD THE SOUTHERN ROCKIES TODAY...AND OVER THE PLAINS
TONIGHT. AS THE TROUGH APPROACHES...CYCLOGENESIS IS EXPECTED OVER
SOUTHEASTERN COLORADO/SOUTHWESTERN KANSAS/THE PANHANDLES. THE MOST
NOTABLE PROSPECT FOR SENSIBLE WEATHER TODAY WILL OCCUR AS MSLP
GRADIENTS TIGHTEN SOUTH OF THE SURFACE LOW...AND MORE SO AS A
60-70KT LOWER TROPOSPHERIC WINDS OVERSPREAD SOUTHEASTERN NEW MEXICO/
NORTHERN BASIN/SOUTHERN SOUTH PLAINS IN ADVANCE OF THE APPROACHING
UA FEATURE. THESE FACTS ARGUE FOR A THREAT OF SEVERE WINDS...YET
NEGATING FACTORS MAY WORK TO LIMIT THIS POTENTIAL: 1/ SCATTERED/
BROKEN MID CLOUDS MAY LIMIT MIXING...2/ ASCENT WITHIN THE 700-500MB
LAYER IS PROGGED TO OVERSPREAD THE NORTHWESTERN ZONES BY LATE
AFTERNOON. IN FACT FORECAST PROFILES SUGGEST WEAK CONVECTIVE
SHOWERS/VIRGA MAY DEVELOP THERE BY LATE AFTERNOON. THUS WILL
CONTINUE LOW ORDER GRIDDED POPS THERE. THAT SAID...HIGHEST
CONFIDENCE FOR ADVISORY LEVEL WINDS /SUSTAINED 31+MPH/ IS OVER THE
SOUTHWEST SOUTH PLAINS IN PROXIMITY TO THE LOW LEVEL WIND MAX/DEEPER
MIXING. A BRIEF WINDOW OF OPPORTUNITY FOR ISOLATED SEVERE WINDS WILL
BE POSSIBLE IN THAT AREA...SO AN UPGRADE TO HIGH WIND WARNING IS
POSSIBLE. HOWEVER WILL CARRY THE ADVISORY FOR ALL AREAS ON THE
CAPROCK DUE TO NORTHWARD PLACEMENT OF WIND MAX AS SEEN IN SOME
SOLUTIONS.

AS MENTIONED...MINIMAL POPS REMAIN VALID TIL 06Z...AS STEEP LOWER/
MID LEVEL LAPSE RATES AND MODEST ASCENT OVERSPREAD THE NORTHWESTERN
FA. THE PROBABILITY OF MEASURABLE RAIN WILL BE LOW. LOW RAIN CHANCES
WILL DIMINISH AS FORCING/TROUGH AXIS TRANSLATE EAST AFTER MIDNIGHT.

&&

.LONG TERM...
WEAK SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY
AS THE POTENT MID LEVEL SHORTWAVE DEPARTS TO THE EAST. THIS WILL
BRING A TRANQUIL CHRISTMAS EVE WITH RELATIVELY LIGHT WINDS ALONG
WITH HIGH TEMPS A FEW DEGS ABOVE NORMAL. FOR CHRISTMAS DAY...WILL
WATCH ANOTHER VERY STRONG UPPER LEVEL TROUGH ORGANIZE FM THE
PACIFIC NORTHWEST INTO THE GREAT BASIN. INCREASING SOUTHWEST UPPER
FLOW OVER THE SRN PLAINS WILL RESULT IN A DEEPENING LEE SFC
TROUGH WITH WINDY CONDITIONS ENSUING FOR THE AFTERNOON. TEMPS FOR
CHRISTMAS WILL BE ON THE MILD SIDE WITH READINGS WELL INTO THE 60S
FOR MUCH OF THE CWFA AS A LOW LEVEL THERMAL RIDGE TRANSLATES ACRS
WEST TEXAS.

FOR THURSDAY NIGHT INTO FRIDAY...THE STRONG UPPER TROUGH WILL
BEGIN EDGING EAST INTO THE FOUR CORNERS REGION BRINGING SNOW AND
RAIN TO THAT AREA. MID AND HIGH LEVEL CLOUDS WILL BE ON THE
INCREASE THROUGH THE DAY FRIDAY...WITH SOUTHWEST WINDS STILL ON
THE BREEZY TO WINDY SIDE AS A PRE-FRONTAL SFC TROUGH SLIDES EAST
THROUGH THE AREA. BY FRIDAY EVENING COULD SEE A FEW RAIN SHOWERS
SKIRT ACRS THE SOUTHWEST TEXAS PANHANDLE AS LIFT INCREASES WITH
THE APPROACH OF THE TROUGH. SPOTTY LIGHT RAIN SHOWERS MAY MIX
WITH OR BRIEFLY CHANGE TO LIGHT SNOW ACRS THE FAR NORTHERN
COUNTIES DURING THE OVERNIGHT HRS AS MUCH COLDER AIR MOVES SOUTH
WITH THE ARRIVAL OF THE COLD FRONT. ANY PRECIP IS EXPECTED TO BE
VERY LIGHT AND POSE NO PROBLEMS.

SATURDAY WILL BE COOLER BEHIND THE FRONT WITH A WARM-UP RETURNING
ON SUNDAY AS ANOTHER LEE TROUGH FORMS AND RESULTS IN SOUTHWEST
BREEZES. DRY NORTHWEST FLOW FOR THE FIRST PART OF NEXT WEEK WILL
RESULT IN FAIRLY MILD TEMPS WITH PERHAPS A WEAK FRONTAL BOUNDARY
PASSAGE ON TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        57  24  49  28  60 /  20  20   0   0   0
TULIA         57  26  50  30  63 /  20  20   0   0   0
PLAINVIEW     60  26  53  30  64 /  20  20   0   0   0
LEVELLAND     61  29  55  31  65 /  20  20   0   0   0
LUBBOCK       60  29  55  32  67 /  10  10   0   0   0
DENVER CITY   62  32  56  34  66 /  10  10   0   0   0
BROWNFIELD    61  32  56  32  67 /  10  10   0   0   0
CHILDRESS     58  30  51  29  65 /  10  10   0   0   0
SPUR          63  32  55  31  67 /  10  10   0   0   0
ASPERMONT     64  35  57  31  69 /  10  10   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 5 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042.

&&

20/21

Nearby

Wind Advisories in Texas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.